Discussions that mention toprol

High & Low Blood Pressure board


Hi everyone: I am a chronic pain patient and have been for several years. I was recently diagnosed with HBP (it's been averageing around 185/123. Until very recently my BP was usually around 120's/low70's. I had gone to a regular doctor's appointment and have never had "white coat" syndrome, but when the nurse took my BP it was 185/123. I made an appointment to see my family physician immediately and it was still as high. He prescribed Toprol or Metoprolol lx 25mg. 1x/day. I have been taking it for 2 days now.

Now for the questions....I purchased a home BP kit and have been checking 3x per day. It hasn't changed any yet, but I know it takes time for the meds to start working. Can anybody give me an idea of how long?

Also, I do take class II Narcotics. I have for many years and I am completely compliant with my physician's prescribing. I see a pain management specialist and I have never abused these meds. Does anyone else here have experience with taking these types of meds with BP meds?

It's not that I don't trust my docs, but I know many times the docs don't know all of the possible interactions, etc. I've tried looking on the on-line drug reaction checkers and haven't gotten much useful info.

I would appreciate any help understanding this disease and the meds that go along with it. I have been quite nervous since that first doc visit and I know that can't be helping. Thanks in advance and God Bless, cmpgirl
I can relate to your situation. Don't have a lot of time @ the moment but I don't think it is safe to wait until Toprol kicks in which maybe a few weeks. When I went in with a higher b/p than yours this is what my Dr. said. Are you taking aspirin? Check with your Dr. about this. She said it was very important to help prevent a clot from forming which might cause a stroke or heart attack with my b/p being so high. I found Lebetalol which is used in the ER worked better than a plain beta blocker like you are taking.

The lower number (diastolic) is the main concern here. If you haven't already had blood tests done ask that they be done to rule out immediate concerns such as thyroid problems.

Fam
Thanks Fam: The doc I was seeing the day I found out my BP was up was a Rheumatologist that my pain doc hed referred me to, and he ran some tests. Bloodwork only. When I saw my primary he had requested the report from the Rheumy and had not received anything yet, but is going to run the whole gammit himself.

He wants to check my kidney function as well as other things (including Thyroid). I must admit I had very little knowledge of hypertension and it's a little scary that it can cause so many other problems.

Today is only day 3 on the metoprolol, and I know it takes a while to kick in. I have checked my BP with the home kit that I bought and it's still about the same. Last night my systolic was a little higher...196, but the diastolic was still 122. What a crazy viscious cycle this is. I make it a point to take my BP when I'm feeling the most relaxed, but at the same time, taking it makes me nervous!

I generally don't take aspirin, due to stomach irritation. My primary didn't mention it to me, but I will see him soon and I will ask about it.

It has bothered me that he put me on a med that takes a while to kick in. I guess I didn't realize there were meds that work faster and now I wonder if I should ask for something different. This is so confusing. I've learned in recent days that while my BP is elevated, it is not as high as some people experience, but where is that line exactly? Obviously, any elevation should be taken care of, but how high does it have to be, to be "dangerous" as opposed to "a concern"?

Thank you for the reply Fam. I'm looking forward to learning more. Take care and God Bless, cmpgirl
Just a quick update.....my doc called and told me to double my dose of metoprolol. He said even though it was coming down, it wasn't fast enough for his liking. He also said to go ahead and take the 81mg aspirin every day and if it was causing me any stomach upset, he would prescribe something for it as well. Doesn't want me starting everything all at once.

I'll definitely take it with food to be safe. Thanks and I'll let you know when the labs are back, cmpgirl:)
Hi Fam and everyone: I am now on day 2 of the double dose (50mg) of metoprolol lx and my systolic seems to be coming down more steadily than my diastolic. At my last reading (about 6:30 p.m.) it was 148/113. Is this normal when you first start taking a Beta? or any other BP med?

I am really laying low, as I no longer work due to my chronic pain. I also have felt pretty lathargic and light-headed since I started the meds. I've been really careful not to let myself get stressed. Is there anything else I should be doing? Also, do you think a short acting med would have been better to start with?

Thank you so much for all of your advice. I hope I'm not being a pain, asking so many questions. cmpgirl
Thanks Fam: I appreciate the info very much. I'm not concerned about alcohol because I don't drink. i have regular liver enzymes because my meds I take for pain have a lot of tylenol in them. Not over the daily max, but I've been a chronic pain patient for 8 years and like to keep a close eye on that.
So far I've never had any problems with my liver. Thank God.

I'm not sure if it has anything to do with the choice of med my doc made (toprol), but we found out just before this happened (HBP) that I have some thyroid problems. I had lost 20 lbs. in the last couple of months and had not been dieting, nor had I been exercising. It's been hard for me to walk much of a distance these last years as my pain is from a neuro-muscular condition. I sure do miss it. My husband and I used to walk 5 miles every evening before I became ill. My doc re-ran all of the thyroid panel again this week and a whole host of others including kidney function, so I guess we'll see.

This has scared me more than I had expected it to. I guess with being sick all these years I had become used to not feeling well, and I've had lots of added joint pain and other symptoms like flushing, forgetfulness, anxiety, etc. but I was assuming it was part of my peri-menopause. HBP never crossed my mind.......I sure wish it had. Maybe we could have caught it earlier.

I do feel somewhat better tonight. I'm trying not to get stressed. My doc prescribed low dose Xanax and it is helping.

Thanks again for being there for me and I will keep you updated. cmpgirl
[QUOTE=cmpgirl;3507635]... I don't mind the light-headed feeling and the sleepiness for now, and I've been assured that should go away after a little bit, but it's this dull headache that is kind of lingering around that has become quite annoying. Is this also a common side effect when you first start meds?...

Cmpgirl,

One side effect of many meds, including toprol, is a headache. Although some side effects go away, many do not, and some get worse. Keep your doctor informed of your side effects and do not assume he knows what he should know about them. If you ever find that you must stop taking the toprol, you must do it gradually as stopping it suddenly could possibly cause stroke, heart attack, or death.

You mention a psychiatrist? Besides the xanax, are you on other medications that could possibly elevate bp? And again, don't assume your doctors have considered this possibility.

Hope you will find some answers when your lab/other tests come back. And hope your side effects have waned.

Take care!

Bethsheba
Hi Bethsheba: Because of my chronic pain, I do take some narcotic meds, but I have checked with not just my docs, but my pharmacist about those meds and the HBP. Both said that in some cases, long term use can lead to slightly elevated BP, but right now they are looking more at my elevated thyroid levels as being behind this, because both of these seem to have popped up at the same time.

My primary is very open to exploring possible causes and so is my Pain Management doc. I'm currently working with my pain doc to re-evaluate my meds and make sure they are not causing or creating any other health problems. I actually take very little, compared to many with my pain levels. Personally, I'd be thrilled if I didn't have to take any of them, but I also need to have some quality of life. Taking care of my home and family is the most important thing to me. These meds have been the only treatment modality in my years with chronic pain that have allowed me to do that.

It is a relief to know that the dull headache is a possible side effect of the toprol, and I will definitely speak with my doc about that. Hopefully it is one that will ease up once my system gets used to the toprol.

Thank you again for your advice and support. cmpgirl